Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

June 1, 2021Gaines County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Jun 1, 2021, 6:35 PM CDT for Gaines County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2021, 6:35 PM CDT (23:35 UTC)
Expired
Jun 1, 2021, 7:15 PM CDT
In force
40 min
Issued by
NWS Midland/Odessa, TX

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 95 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS84 KMAF 012335
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
635 PM CDT Tue Jun 1 2021
 
TXZ045-020015-
Gaines TX-
635 PM CDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GAINES COUNTY UNTIL 715
PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Seminole, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seminole, Gaines County Airport and Paynes Corner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3282 10237 3261 10251 3252 10273 3267 10296
      3283 10285
TIME...MOT...LOC 2335Z 295DEG 14KT 3273 10282 

$$

87

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jun 1, 5:17 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 1, 5:17 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
517 PM CDT Tue Jun 1 2021

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

MVFR cigs look to redevelop KMAF/KHOB overnight. Otherwise, VFR
conditions will prevail in light/variable winds. Forecast
soundings develop a widespread cu field Wed afternoon, w/bases ~
4.5 kft AGL.

&&

.PREV DISCUSSION... /issued 243 PM CDT Tue Jun 1 2021/

DISCUSSION...
Models are showing quite a bit less instability today across the
Permian Basin and thus lower rain chances. This is reflected in a
quite radar so far today. Instability is higher west of the Pecos
River and combined with decent shear could allow for a few severe
thunderstorms later this afternoon...if they can form. Below
normal surface temperatures and the lack of a triggering mechanism
will limit convective development this afternoon so the severe
threat is conditional.

Tomorrow could be more active as surface temperatures rebound some
and a weak upper disturbance moves across the CWA. Unfortunately
models are in poor disagreement on the amount and location for
rainfall amounts so have placed moderate PoPs at most locations.
Instability will be higher so there will be a severe threat across
all West Texas and southeastern New Mexico.

The end of the week will see high pressure over the western U.S.
building east over the northern Rockies. This will capture the
southern portion of a departing trough, pulling it back west into
a cutoff low that will be quasi-stationary over west-central
Texas. Lower heights aloft and lift associated with this feature
will keep at least a slight chance for rain in the forecast
through Saturday with the best chances in the late afternoon and
evening. With no surface features to focus convective development,
storms should be isolated to widely scattered. The low will also
keep temperatures well below normal with highs mostly in the 80s
to low 90s or about 10 degrees below average. Quite the pleasant
start to June.

Temperatures warm early next week when the low finally ejects to
the northeast and another low digs into the West Coast bringing
a downsloping southwesterly flow. This will likely cause a dryline
to develop with hotter and drier air in the western counties and
cooler air with southeast winds in the eastern counties.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  80  61  80 /  30  30  30  20
Carlsbad                       61  85  60  83 /  20  40  40  40
Dryden                         66  85  65  81 /  40  40  40  40
Fort Stockton                  63  85  62  83 /  20  40  30  40
Guadalupe Pass                 59  81  59  79 /  30  50  30  40
Hobbs                          59  81  59  80 /  30  40  40  30
Marfa                          53  83  52  80 /  40  50  40  60
Midland Intl Airport           61  84  61  81 /  30  30  30  30
Odessa                         61  83  62  81 /  30  30  30  30
Wink                           63  88  63  85 /  20  40  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/87/44
Hazardous weather outlook, Jun 1, 1:33 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
133 PM CDT Tue Jun 1 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
133 PM CDT Tue Jun 1 2021 /1233 PM MDT Tue Jun 1 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe storms this afternoon and
into the overnight, a few storms may produce hail, strong winds,
heavy rain and may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk of severe storms Wednesday, capable of
producing hail, strong winds, frequent lightning, and brief heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jun 1, 1:35 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
135 PM CDT TUE JUN 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TORNADO          16 SE BELDING           30.60N 102.88W
05/31/2021                   Pecos              TX   TRAINED SPOTTER

            SPOTTERS REPORTED A TORNADO THAT LIFTED AND TOUCHED DOWN
            MULTIPLE TIMES OVER 16 MINTUES FROM 0321 PM CDT TO 0337
            PM CDT. TORNADO REMAINED OVER RURAL PECOS COUNTY AND NO
            DAMAGE WAS REPORTED. PRELIMINARY RATING IS EF-UNKNOWN
            WITH AN ESTIMATED PATH LENGTH OF 6.3 MILES.

&&

DEVIN.CHEHAK
Local storm report, Jun 1, 1:40 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
140 PM CDT TUE JUN 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TORNADO          20 SE BELDING           30.58N 102.80W
05/31/2021                   Pecos              TX   TRAINED SPOTTER

            THIS TORNADO LASTED APPROXIMATELY 8 MINUTES BETWEEN 0339
            PM CDT AND 0347 PM CDT BEFORE SPOTTERS LOST VISUAL.
            TORNADO REMAINED OVER RURAL PECOS COUNTY AND NO DAMAGE
            WAS REPORTED. PRELIMINARY RATING IS EF-UNKNOWN WITH AN
            ESTIMATED PATH LENGTH OF 3.3 MILES.

&&

DEVIN.CHEHAK
Local storm report, Jun 1, 6:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
605 PM CDT TUE JUN 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
05/31/2021                   ECTOR              TX   SOCIAL MEDIA

            SOCIAL MEDIA REPORTS OF FLASH FLOODING ACROSS PORTIONS OF
            ODESSA. PICTURES OF WATER UP TO THE TOP STEPS OF HOME
            PORCHES ON HANCOCK AVE.

0100 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
05/31/2021                   ECTOR              TX   SOCIAL MEDIA

            PICTURES OF FLOODING ACROSS THE INTERSECTION OF FLORENCE
            AND MUSKINGUM AVE. WATER WAS HIGH ENOUGH TO MOVE A
            DUMPSTER INTO THE MIDDLE OF THE INTERSECTION.

0100 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
05/31/2021                   ECTOR              TX   SOCIAL MEDIA

            VIDEO OF A CAR FLOATING DOWN TOM GREEN AVE WITH WATER
            SEVERAL FEET DEEP ACROSS THE RESIDENTIAL AREA.

0100 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
05/31/2021                   ECTOR              TX   SOCIAL MEDIA

            PICTURES OF WATER UP TO THE SIDE OF CARS AND TRUCKS ALONG
            WALNUT ST. A FEW VEHICLES SUBMERGED UP TO THE HOOD OF
            CARS. WATER AT LEAST 2-3 FEET DEEP.

0215 PM     FLASH FLOOD      8 NNW COLORADO CITY     32.51N 100.91W
05/31/2021                   Mitchell           TX   TRAINED SPOTTER

            PICTURES AND VIDEO FROM A SPOTTER OF FLASH FLOODING
            ONGOING ALONG THE COLORADO RIVER NNW OF COLORADO CITY.
            WATER SEVERAL FEET DEEP, FLOWING QUICKLY. WATER WELL OVER
            THE BANKS.

0145 PM     FLASH FLOOD      ODESSA                  31.85N 102.37W
05/31/2021                   ECTOR              TX   EMERGENCY MNGR

            AS MANY AS 27 SWIFT WATER RESCUES WERE MADE ACROSS ODESSA
            DUE TO PROLIFIC FLOODING OVER THE AREA. SEVERAL PICTURES
            OF ABANDONED CARS ENGULFED IN THE FLOOD WATERS.

&&

SCOTT.KLEEBAUER
Special weather statement, Jun 1, 6:35 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
635 PM CDT Tue Jun 1 2021

TXZ045-020015-
Gaines TX-
635 PM CDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GAINES COUNTY UNTIL 715
PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Seminole, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Seminole, Gaines County Airport and Paynes Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3282 10237 3261 10251 3252 10273 3267 10296
      3283 10285
TIME...MOT...LOC 2335Z 295DEG 14KT 3273 10282

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:22 PM CDTSpecial Weather StatementMAF38 min
May 31, 7:26 PM CDTTornado WarningMAFTerrell34 min
May 31, 8:14 PM CDTRiver Flood WarningMAFMitchell37 hr
May 31, 8:31 PM CDTSpecial Weather StatementMAFTerrell14 min
May 31, 10:17 PM CDTHigh Wind WarningMAFCulberson4 hr
Jun 1, 6:33 PM CDTSevere Thunderstorm WarningMAFPresidio57 min
May 31, 7:14 PM CDTSpecial Weather StatementMAFEddy46 min
May 31, 9:08 PM CDTAreal Flood AdvisoryMAFEddy112 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.